Which medications can cause swollen feet?


Quick Answer

Medications that can cause foot swelling include estrogen, testosterone and calcium channel blockers such as diltiazem, nifedipine, amlodipine, felodipine and verapamil. Other medications include anabolic and androgenic steroids and corticosteroids. Diabetic medication, nonsteroidal anti-inflammatory drugs and antidepressants, including nortriptyline, desipramine, amitriptyline, phenelzine and tranylcypromine, can also cause foot swelling, explains WebMD.

Continue Reading

Full Answer

In some cases the swelling is tolerable, and in others it causes serious discomfort. It is important to discuss this problem with a physician to determine if the benefits of taking the medication outweigh the discomfort. Severe swelling may require an adjustment of the medication dose, according to WebMD.

Certain home remedies can help reduce and prevent foot swelling. Experts recommend exercise because it helps move fluid out of the legs. Others recommend raising the feet above the heart when lying down. It is also important to consume a low-salt diet because it can prevent fluid buildup. Support stockings help by applying pressure to the feet and legs, which reduces some of the swelling, explains MedlinePlus.

It is important to determine if foot swelling is caused by medication or another underlying condition. In addition to medication, swelling can be caused by pregnancy complications or a foot injury. It also can be caused by lymphedema, venous insufficiency, infection, blood clots, and heart, liver or kidney disease, according to WebMD.

Learn more about Side Effects

Related Questions